Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Nashville, TN

May 1, 2003Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2003, 1:23 PM CDT for Benton County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 1:23 PM CDT (18:23 UTC)
Expired
May 1, 2003, 2:00 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 011823
SVRBNA
TNC005-011900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 200 PM CDT

* AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF 
  BIG SANDY TO 9 MILES WEST OF CAMDEN...OR FROM 7 MILES EAST OF 
  PARIS TO 9 MILES  WEST OF CAMDEN...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  BIG SANDY AROUND 125 PM CDT
  CAMDEN AROUND 135 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3642 8821 3599 8833 3583 8796 3631 8794

$$
END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:20 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 1, 10:20 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CDT THU MAY 01 2003

COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES TO
NORTHWEST TEXAS. MCS OVER MO/AR WITH OUTFLOW BNDRY OVER MO BOOTHEEL
AND NORTHERN AR BULGING SEWD.

LOCAL ETA MODEL INDICATING SIGNIFICANT DESTABILIZATION OVER WEST TENNESSEE
NEAR MKL AROUND 20Z WITH A 3000+ B+ AXIS MOVING EASTWARD INTO  WESTERN
MIDDLE TENNESSEE BEFORE 00Z. COMPUTED LI INDICATED AROUND -9.

HAVE UPDATED NORTHWEST PORTION TO INCLUDE SVR MENTION...IAW WITH LATEST
GUIDANCE FROM SELS.

.BNA...NONE.

JLM
Hazardous weather outlook, May 1, 5:30 AM CDT, 7 hours 53 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO
WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE
ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE
TENNESSEE.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS
ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:29 PM CDTSevere Thunderstorm WarningOHXStewart46 min
May 1, 1:36 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningOHXPerry41 min
May 1, 2:20 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman25 min
May 1, 2:29 PM CDTSevere Thunderstorm WarningOHXWayne46 min
May 1, 2:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson47 min
May 1, 2:46 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman29 min
May 1, 2:52 PM CDTSevere Thunderstorm WarningOHXLewis38 min
May 1, 2:56 PM CDTSevere Thunderstorm WarningOHXRobertson49 min
May 1, 3:00 PM CDTSevere Thunderstorm WarningOHXWilliamson45 min
May 1, 3:05 PM CDTSevere Thunderstorm WarningOHXCumberland40 min
May 1, 3:12 PM CDTSevere Thunderstorm WarningOHXSumner48 min
May 1, 3:26 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson54 min
May 1, 3:30 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson50 min
May 1, 3:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson48 min
May 1, 3:47 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson43 min
May 1, 3:55 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale50 min
May 1, 4:00 PM CDTSevere Thunderstorm WarningOHXCumberland45 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Smith51 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningOHXCumberland51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.